Alert archive / Pennsylvania / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS State College, PA

August 13, 2018Columbia County, Lycoming County, Montour County, Pennsylvania

NWS State College, PA issued this areal flood warning at Aug 13, 2018, 12:51 PM EDT for Columbia County, Lycoming County, Montour County, Pennsylvania. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 12:51 PM EDT (16:51 UTC)
Expired
Aug 13, 2018, 6:45 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, PA, Lycoming County, PA, Montour County, PA

The radar

The Binghamton radar (KBGM), 127 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:30 PM EDTHEAVY RAIN 4.241 Wnw Hetlerville, PA
Aug 13, 3:30 PM EDTHEAVY RAIN 4.351 Nw Hughesville, PA
Aug 13, 3:30 PM EDTHEAVY RAIN 4.8Summer Hill, PA
Aug 13, 3:30 PM EDTHEAVY RAIN 4.96Lime Ridge, PA
Aug 13, 3:30 PM EDTHEAVY RAIN 6.74Maple Grove, PA
Aug 13, 3:55 PM EDTHEAVY RAIN 7.7Jonestown, PA
Aug 13, 4:15 PM EDTHEAVY RAIN 2.99Montgomery, PA
Aug 13, 4:15 PM EDTHEAVY RAIN 3.66Almedia, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WGUS41 KCTP 131651
FLWCTP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service State College PA
1251 PM EDT MON AUG 13 2018

PAC037-081-093-132245-
/O.NEW.KCTP.FA.W.0021.180813T1651Z-180813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lycoming PA-Montour PA-Columbia PA-
1251 PM EDT MON AUG 13 2018

The National Weather Service in State College PA has issued a

* Flood Warning for...
  Eastern Lycoming County in north central Pennsylvania...
  Central Montour County in central Pennsylvania...
  Columbia County in central Pennsylvania...

* Until 645 PM EDT.

* At 1245 PM EDT, Doppler Radar indicates that the heaviest rain is 
  slowly shifting out of the region. However, widespread flooding is 
  still being reported in the warning area, and is expected to 
  continue through the afternoon. If additional heavy rain develops 
  across the region, expect additional sharp and rapid rises on 
  streams and creeks.
 
* Some locations that will experience flooding include...
  Bloomsburg, Berwick, Muncy, Hughesville, Montgomery, Catawissa,
  Mifflinville, Lightstreet, Almedia, Fernville, Buckhorn, Numidia,
  Jerseytown, Rupert, Slabtown, Rohrsburg, Iola, Jamison City,
  Mainville and Eyers Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4087 7632 4083 7642 4083 7646 4102 7659
      4102 7676 4109 7674 4117 7674 4115 7692
      4158 7681 4142 7676 4131 7661 4128 7645
      4131 7640 4130 7631 4120 7632 4113 7627
      4114 7623 4095 7621

$$

Jung

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this areal flood warning went out at Aug 13, 11:22 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 13, 11:22 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
1122 AM EDT Mon Aug 13 2018

.SYNOPSIS...
An upper low will lift slowly eastward across Pennsylvania
today and Tuesday. A ridge of high pressure will build into the
region on Wednesday, followed by the arrival of a weak cold
front late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flash Flood Watch expanded to include the Laurel Highlands where
slow moving downpours are expected through this evening.

Previous discussion:
Serious flooding occurring from Schuylkill County northward
through Sullivan County this morning as jet exit region acting
on excessive deep layer moisture and and llvl instability conts
to produce persistent heavy rain. Flash flooding continues as of
1345Z in the abover areas and HREFV2 and HRRR both support
additional heavy rain through the midday hours.
Sonestown/Sullivan County has been significantly impacted
according to law enforcement, as well as central/southwest
Schuylkill County.

Across the western half of the forecast area, convection is
increasing late this morning as a result of diurnal heating and
pool of cool air aloft associated with filling upper low. Some
slow moving heavy rainers may prompt local poor drainage
flooding or flash flooding there, as well. Latest guidance
supports POPs ranging categorical across the east, to around 70
pct across the western counties.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Flash flood threat should diminish this evening, as convection
dwindles with loss of heating and large scale forcing associated
with jet streak lifts north of the region.

Lingering cool temps aloft, combined with diurnal heating, will
likely lead to increasing convection again Tuesday afternoon.
Best large scale forcing, as inferred by model 500-300mb qvec
convergence fields, will be lifting northeast of Pa, so flash
flood threat not as great as today. However, wet ground could
leave the eastern counties susceptible to additional flooding
issues Tuesday afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
All medium range guidance continues to point toward a dry and
warm Wednesday, as ridge builds in behind departing upper low.
A mid level shortwave and associated cold front is progged
approach late in the week, bringing a renewed chance of
showers/tstorms. 00Z GEFS suggests a few lingering, post-frontal
showers are possible Saturday with passage of upper level
shortwave, then dry and seasonable conditions appear likely
Sunday upon arrival of surface high.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
It took a while, but ceiling restrictions (scattered vsby
restrictions) finally worked into most areas this morning.
Bigger impacts are currently from ongoing organized
convection/scattered thunderstofrom near 100 pct across
the Susq Valleyrms with heavy rain east of the
Susquehanna River that will continue to bring widespread
impacts into mid/late morning as they drift slowly eastward.

As ceilings slowly improve, scattered convection will become
more numerous areawide by midday and bring roaming restrictions
into the evening hours. Ceiling/vsby restrictions spread back
over the region tonight.

.Outlook...

Mon-Tue...AM cig/vsby restrictions likely with slow improvement.
Additionally, SHRA/TSRA with associated restrictions especially
in the afternoon.

Wed...AM fog. Otherwise no six wx.

Thu-Fri...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ024>028-033>037-
041-042-046-049>053-056>059-063>066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Jung/RXR
Hazardous weather outlook, Aug 13, 11:21 AM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1121 AM EDT Mon Aug 13 2018

PAZ024>028-033>036-049-050-052-056-057-059-063>066-141530-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Union-Snyder-Northumberland-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
1121 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered thunderstorms today will pose an isolated risk of heavy
downpours and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-045-141530-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Southern Clinton-
1121 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms today will pose an isolated risk of heavy
downpours and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-141530-
Warren-
1121 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-051-053-058-141530-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-Columbia-
Schuylkill-
1121 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms Tuesday afternoon will pose an isolated risk
of heavy downpours and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 8:56 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
856 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     FLASH FLOOD      LAPORTE                 41.42N  76.49W
08/13/2018                   SULLIVAN           PA   EMERGENCY MNGR

            EVACUATIONS UNDERWAY ACROS SOUTHWESTERN PART OF
            SULLIVAN COUNTY.

&&

EVENT NUMBER CTP1802159

COLBERT
Local storm report, Aug 13, 10:46 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1046 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      STILLWATER              41.15N  76.37W
08/13/2018                   COLUMBIA           PA   EMERGENCY MNGR

            MANY ROADS CLOSED AND ONGOING WATER RESCUES ACROSS THE
            COUNTY.

&&

EVENT NUMBER CTP1802160

COLBERT
Local storm report, Aug 13, 10:56 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       MUIR                    40.59N  76.51W
08/13/2018  M4.78 INCH       SCHUYLKILL         PA   EMERGENCY MNGR

            SINCE MIDNIGHT.

&&

EVENT NUMBER CTP1802161

COLBERT
Local storm report, Aug 13, 11:00 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       BIRD IN HAND            40.04N  76.18W
08/13/2018  M2.40 INCH       LANCASTER          PA   NWS EMPLOYEE

            SINCE MIDNIGHT.

&&

EVENT NUMBER CTP1802162

COLBERT
Local storm report, Aug 13, 11:18 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1118 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       STEWARTSTOWN            39.75N  76.59W
08/13/2018  E3.80 INCH       YORK               PA   SOCIAL MEDIA

            SINCE MIDNIGHT.

&&

EVENT NUMBER CTP1802163

COLBERT
Local storm report, Aug 13, 12:24 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1224 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FLASH FLOOD      FORKSVILLE              41.49N  76.60W
08/13/2018                   SULLIVAN           PA   EMERGENCY MNGR

            LOYALSOCK CREEK OVER ITS BANKS. EVACUATIONS UNDERWAY.

&&

EVENT NUMBER CTP1802164

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:58 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 13, 1:46 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Centre, Clinton and 21 more43 hr
Aug 13, 1:53 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 2:20 AM EDTAreal Flood AdvisoryCTPLycoming, Montour, Northumberland, Union3 hr
Aug 13, 2:24 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Aug 13, 4:03 AM EDTFlash Flood WarningCTPLancaster3 hr
Aug 13, 4:17 AM EDTFlash Flood WarningCTPColumbia, Lycoming, Montour, Northumberland, Union9 hr
Aug 13, 4:26 AM EDTFlash Flood WarningCTPDauphin, Lebanon, Schuylkill6 hr
Aug 13, 5:47 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 13, 6:05 AM EDTFlash Flood WarningCTPSullivan6 hr
Aug 13, 6:31 AM EDTFlash Flood WarningCTPColumbia6 hr
Aug 13, 6:34 AM EDTAreal Flood AdvisoryCTPCumberland3 hr
Aug 13, 6:38 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York3 hr
Aug 13, 6:47 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 7:04 AM EDTFlash Flood WarningCTPColumbia, Lycoming6 hr
Aug 13, 7:22 AM EDTRiver Flood WarningCTPLebanon, Schuylkill32 hr
Aug 13, 8:12 AM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 13, 9:16 AM EDTRiver Flood WarningCTPDauphin, Lebanon37 hr
Aug 13, 10:01 AM EDTAreal Flood AdvisoryCTPLycoming, Sullivan4 hr
Aug 13, 10:39 AM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill6 hr
Aug 13, 11:10 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Aug 13, 11:23 AM EDTFlash Flood WarningCTPLycoming, Sullivan3 hr
Aug 13, 11:58 AM EDTAreal Flood WarningCTPSullivan6 hr
Aug 13, 12:03 PM EDTAreal Flood AdvisoryCTPCambria3 hr
Aug 13, 12:05 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Aug 13, 1:05 PM EDTAreal Flood AdvisoryCTPBedford, Franklin, Fulton, Somerset3 hr
Aug 13, 4:03 PM EDTSpecial Weather StatementCTPCambria27 min
Aug 13, 4:32 PM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr
Aug 13, 5:19 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield, Huntingdon3 hr
Aug 13, 5:53 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Fulton, Huntingdon, Perry3 hr
Aug 13, 6:15 PM EDTAreal Flood WarningCTPSullivan12 hr
Aug 13, 6:45 PM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour12 hr
Aug 13, 7:17 PM EDTSevere Thunderstorm WarningCTPLancaster58 min
Aug 13, 7:29 PM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.